Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 79, NWS Pueblo, CO

July 12, 1998Baca County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 12, 1998, 5:11 PM MDT for Baca County, Prowers County, Colorado. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 12, 1998, 5:11 PM MDT (23:11 UTC)
Expired
Jul 12, 1998, 6:15 PM MDT
In force
64 min
Issued by
NWS Pueblo, CO
Area
Whole counties

Counties Baca County, CO, Prowers County, CO

What was reported inside it

TimeReportWhereRemark
Jul 12, 5:40 PM MDTHail 1Two Buttes, CO
Jul 12, 6:20 PM MDTHail 0.88Bartlett, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 820 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
820 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

114 
WUUS1 KPUB 122313 RRA
SVRPUB
COC009-099-130015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
511 PM MDT SUN JUL 12 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BACA COUNTY IN SOUTHEASTERN COLORADO
  SOUTHEASTERN PROWERS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 615 PM MDT

* AT 500 PM MDT...RADAR SHOWED A SEVERE STORM 40 MILES SOUTHEAST OF
  LAMAR OR 35 MILES NORTHEAST OF SPRINGFIELD MOVING SOUTHWEST AT 20
  MPH.

SOME LOCATIONS AFFECTED WILL BE THE OPEN COUNTRY OF EXTREME
SOUTHEAST PROWERS COUNTY AND THE OPEN COUNTRY OF EASTERN BACA COUNTY.
AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.  IF YOU ARE IN OR CLOSE TO THE
WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS.
A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE WARNING.

LW/LW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:00 PM MDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 12, 2:00 PM MDT, 3 hours 11 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT SUN JUL 12 1998

SATELLITE IMAGES THIS AFTERNOON ARE SHOWING A RELATIVELY DRY AIRMASS
ALOFT OVER THE AREA...WHICH WILL CONTINUE TONIGHT.  NORTHWEST WINDS
EARLIER...DRIED THE LOWER LEVELS OF THE ATMOSPHERE NEAR THE EAST SLOPES
OF THE MOUNTAINS...LEAVING DEW POINTS IN THE LOWER TO MID 40S.  FARTHER
EAST...SURFACE DEW POINTS WERE STILL IN THE 60S.  AT 1 PM...SOMEWHERE
BETWEEN PUEBLO AND LA JUNTA WAS THE BOUNDARY BETWEEN THIS DRY AND MOIST
AIR.  THE WINDS HAVE BECOME NORTHEAST TO EAST THIS AFTERNOON AND THIS
COULD BRING SOME OF THE MORE MOIST AIR BACK UP THE ARKANSAS RIVER
VALLEY.  SATELLITE DERIVED CAPES OVER THE FAR EAST SHOWED UP TO 3100
J/KG AND LIFTED INDICIES TO -8.  THUNDERSTORMS ARE DEVELOPING ALONG
SURFACE TROF THAT RUNS THROUGH WESTERN KS AND CUTS ACROSS THE SOUTHEAST
CORNER OF CO.  COULD SEE SOME SEVERE STORMS IN THIS AREA.P  WITH THE
REST OF THE AREA BEING A LITTLE DRIER AND MORE STABLE...SHOULD ONLY SEE
ISOLATED EARLY EVENING THUNDERSTORMS.  GUIDANCE TEMPS LOOK OK.

In the hours before

Special weather statement, Jul 12, 11:40 AM MDT, 5 hours 31 minutes before
COZ060>081-130600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1140 AM MDT SUN JUL 12 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

DRIER AIR IS OVER THE AREA TODAY...BUT A FEW AFTERNOON AND EARLY
EVENING THUNDERSTORMS ARE STILL EXPECTED.

GUSTY WINDS CAN BE EXPECTED WITH ANY STORMS THAT DEVELOP...HOWEVER NO
SEVERE STORMS ARE ANTICIPATED AND SPOTTER ACTIVATION SHOULD NOT BE
NEEDED.
Special weather statement, Jul 12, 11:40 AM MDT, 5 hours 31 minutes before
COZ060>081-130600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1140 AM MDT SUN JUL 12 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

DRIER AIR IS OVER THE AREA TODAY...BUT A FEW AFTERNOON AND EARLY
EVENING THUNDERSTORMS ARE STILL EXPECTED.

GUSTY WINDS CAN BE EXPECTED WITH ANY STORMS THAT DEVELOP...HOWEVER NO
SEVERE STORMS ARE ANTICIPATED AND SPOTTER ACTIVATION SHOULD NOT BE
NEEDED.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:46 PM MDTSevere Thunderstorm WarningPUBProwers64 min
Jul 12, 2:58 PM MDTSevere Thunderstorm WarningPUBOtero62 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.